DEAR DR. ROACH: Four years ago, I was treated for squamous cell carcinoma of the tongue. One year later my tongue was removed. The chief surgeon told me the cancer had HPV “markers,” which I guess spread cancer throughout the tongue? Is this a common occurrence with SCC of the tongue? Also, how does one catch the HPV virus? Finally, is there a vaccine to prevent being infected by the HPV virus? — J.K.
ANSWER: Human papillomavirus is an increasing cause of head and neck cancer, including cancer of the tongue. It is more common in men. Smoking used to be the predominant cause of these types of cancers, but despite smoking rates going down, the rates of head and neck cancers has risen, mostly due to HPV-related cancers. Some estimates are that 80% of head and neck cancer now is HPV related. The base of the tongue and the tonsillar region are the most common sites for the cancer to begin.
HPV is acquired through sexual activity. It usually takes 10 years or more after the virus is acquired for cancer to grow. Once cancer starts, it tends to grow locally, and may spread to lymph nodes and then may even spread to distant sites, such as the lung.
HPV-associated cancer is not more aggressive or dangerous than smoking-related cancer. In fact, new evidence suggests better outcomes for HPV-associated cancers. Surgery remains the primary therapy, but radiation and chemotherapy may be used, depending on the stage of the disease.
There is absolutely a vaccine to prevent HPV infection for both men and women. It is most effective if given before exposure to HPV, which is why it is recommended before the onset of sexual activity. However, the HPV vaccine is now indicated for people up to the age of 45 and could even be considered in some people older than that, such as a person who has been with very few partners their whole life and is about to become sexually active with new partners. There are only a few vaccines that protect against cancers, but the HPV vaccine is very effective at preventing cervical cancer, and data on head and neck cancer shows those vaccinated are at much lower risk for acquiring the cancer-causing types of HPV.DEAR DR. ROACH: I have Type 1 diabetes. In addition to an insulin pump, I was started on lisinopril. No follow-up blood test to check creatinine or high potassium levels was ever scheduled. The side effect of cough was more than I could tolerate. I requested a different high blood pressure medication with kidney protection benefits and was started on an angiotensin receptor blocker, Cozaar, but with no follow-up blood test to check on creatinine or high potassium levels, which is indicated in my diabetes bible. Since it was printed, has there been a change in the guidelines? — W.I.P.
ANSWER: ACE inhibitors like lisinopril and angiotensin receptor blockers have multiple benefits, especially in people with diabetes. These medications reduce risk of both heart and kidney disease. However, they can cause some problems. It is expected that both creatinine (a measure of kidney function) and potassium (an important salt in the cells and blood) will increase with treatment. An increase in greater than 25% of the creatinine is concerning, and very elevated potassium levels can be dangerous. Thus, published recommendations suggest checking both within the first few weeks of starting treatment, and every 6-12 months when on chronic treatment. It sounds like your diabetes bible is correct and your blood tests were mistakenly omitted.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
© 2020 North America Syndicate Inc.
All Rights Reserved